Treating a Barbiturate Overdose

| last updated


Barbiturates are sedative-hypnotic drugs that were commonly prescribed to treat insomnia, anxiety, and seizure disorders in the 1960s and 1970s. They have been largely replaced by benzodiazepines. But they are still used as surgical anesthetics and prescribed to treat epilepsy. 5

A barbiturate overdose can occur when a person takes more than the prescribed dose.


Signs and Symptoms

People often appear drunk in the early stages of an overdose, so neither the user nor those around him or her may realize an overdose is occurring. 2

Some of the signs and symptoms are: 3,4

  • Heart failure.
  • Low blood pressure.
  • Faint pulse.
  • Possible kidney failure.
  • Very slow breathing or stopped breathing.
  • Headache.
  • Drowsiness.
  • Slurred speech.
  • Low energy.
  • Confusion.
  • Agitation.
  • Incoordination.
  • Coma.
  • Skin rash.
  • Blisters.

If you suspect an overdose, call 911 immediately.

If possible, be ready to provide the dispatcher with:

  • The user’s age, height, and weight.
  • Amount of the drug taken.
  • When it was taken.
  • Whether it was prescribed.

Do not spend time gathering this information if it prevents help from reaching the person as quickly as possible.

Risk Factors for Overdose
  • Mixing barbiturates with other drugs; Many people combine barbiturates with alcohol, and other drugs.
  • High tolerance; Regular users build a tolerance to the drug’s effects and take higher and higher doses, which can lead to overdosing.
  • Inexperience; New users may be unaware that even a small increase in the dose can result in an overdose.

Barbiturate Overdose Treatment

A barbiturate overdose is a serious medical emergency. There are numerous ways to treat an overdose, but there is not one specific treatment or antidote that will stop the effects of an overdose.

Treatment will often include:

  • Blood tests.
  • The administration of activated charcoal.
  • Airway support, including a breathing tube and possibly a ventilator.
  • IV fluids.
  • Heart monitoring, such as the use of an EKG.
  • Chest X-ray if aspiration pneumonia is suspected.
  • Other medications as needed. 3,4

A toxicology screen will assess for any other substances present in the system. Treatment will vary based on whether the person took other drugs with the barbiturate. If the person used an opioid, medical personnel may administer naloxone, a drug that can reverse the effects of opioids. 4


Can You Die From a Barbiturate Overdose?

Find a Barbiturate Recovery Center

Call 1-888-319-2606

Who Answers? to learn more about rehab programs based on your insurance and preferences.

Death from barbiturate overdose is possible. For most people, a dose of 1g can lead to barbiturate poisoning. A dose of 2g to 10g is fatal in most people. 2 However, the fatal dose can vary based on factors such as physiology and tolerance.

One concern with overdosing on barbiturates is that the person may vomit and then aspirate, or breathe in, the acidic stomach contents. This can result in death due to asphyxiation or lead to aspiration pneumonitis or pneumonia (lung inflammation or infection). Approximately 1 in 10 of barbiturate overdoses result in death, usually from complications related to the heart or the lungs. 4

Even if a person survives the overdose, he or she may have ongoing problems, some from injuries suffered during an overdose, including the following:

  • Head injuries due to falls
  • Neck and spinal injuries due to falls
  • Muscle damage due to lying on hard floors for a long time after passing out
  • Permanent kidney damage
  • Miscarriage or damage to a developing baby
  • Pneumonia 4

Recovering From an Overdose

An overdose often indicates that a person may be suffering from a substance abuse disorder. Treatment for barbiturate abuse is widely available in a variety of settings.

Therapist talking to young man about barbiturate abuse

Once a person has received life-saving medical interventions, he or she may need a period of detoxification. This step helps a person who has become physically dependent on barbiturates safely remove the drug from his or her system.

Users of barbiturates should not try to detox themselves. Suddenly stopping the use of barbiturates can lead to serious complications, including seizures and death. 4 Therefore, professional treatment and oversight is critical in ensuring the safety and full recovery of the user.

Detox is only the first part of treatment following a barbiturate overdose. People need to continue with additional treatment to address the underlying emotional issues that led to barbiturate addiction. If these issues are not addressed, the person may be at increased risk of returning to barbiturate abuse.

Several addiction treatment options are available after detox, including:

  • Inpatient rehab: Inpatient or residential treatment involves living at the treatment center and can last from several days to several months. The length of stay in the facility will vary depending on many factors, such as emotional and physical health, the presence of multiple addictions or mental health disorders, the length of time a person has been abusing drugs, and the relative severity of the addiction. These programs often include detox, individual and group therapy, medical supervision, and a variety of other therapeutic activities, such as meditation, yoga, physical recreation, and art and music activities.
  • Outpatient rehab: After inpatient treatment, many people continue with some form of outpatient treatment as a “step-down” option to help ease them back into everyday life. Others enroll in outpatient rehabilitation programs instead of inpatient treatment at the beginning of recovery. Both inpatient and outpatient programs focus on teaching participants how to cope with stress, how to manage thoughts and actions that lead to drug abuse, and how to avoid returning to using drugs such as barbiturates.
  • 12-step programs: Many people are exposed to 12-step meetings during their initial recovery period and continue with 12-step program such as Narcotics Anonymous after formal treatment ends. These groups help provide participants with the needed support to continue living drug-free lives.

Find a Recovery Center

If you or your loved one is abusing barbiturates or has suffered a barbiturate overdose, please call our helpline at 1-888-319-2606 Who Answers? to receive information about recovery center options. We can help you find the best program for your individual needs.

Sources

[1]. The George Washington University. Barbiturates.

[2]. U.S. National Library of Medicine (2013). Seconal Sodium

[3]. University of Maryland Medical Center (2015). Phenobarbital overdose.

[4]. U.S. National Library of Medicine (2015). Barbiturate intoxication and overdose.

[5]. European Monitoring Centre for Drugs and Drug Addiction. (2015). Barbiturates drug profile.

Give us a call anytime 24/7

You are never too old to improve your health and quality of life!

Call 1-888-319-2606 Who Answers?
Last updated on December 7, 2018
2018-12-07T06:48:18+00:00